Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 149, NWS Jackson, MS

April 30, 2002Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 30, 2002, 4:46 PM CDT for Lowndes County, Mississippi. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2002, 4:46 PM CDT (21:46 UTC)
Expired
Apr 30, 2002, 5:05 PM CDT
In force
19 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lowndes County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 302146
SVRJAN
MSC087-302205-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
446 PM CDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 505 PM CDT

* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER NEW HOPE...MOVING SOUTHEAST AT 40 MPH.

WINDS FROM 80 TO 90 MPH ARE LIKELY WITH THIS STORM. HAIL TO THE SIZE 
OF QUARTERS IS ALSO LIKELY WITH THIS STORM.

LAT...LON 3358 8834 3342 8844 3323 8802 3341 8790

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:31 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 30, 3:31 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CDT TUE APR 30 2002

FORECAST QUANDARIES INCLUDE CHANCES OF PRECIPITATION IN THE SHORT
TERM...TIMING OF FRONT IN THE NEAR TERM...AND ANOTHER CHANCE OF
PRECIPITATION IN THE LONG TERM.

WARM FRONT CONTINUES TO MEANDER ACROSS NORTH MISSISSIPPI THIS
AFTERNOON.  THE FRONT SHOULD LIFT NORTH TONIGHT...ALTHOUGH THIS
PROCESS MAY BE HAMPERED SOMEWHAT BY TODAYS CONVECTIVE
REINFORCEMENT.  MORNING SUBJECTIVE ANALYSIS HAS 700 MB 10 DEG. C
ISOTHERM...WHICH COULD BE INDICATIVE OF A MID-LEVEL INVERSION...FROM
SHREVEPORT TO SLIDELL.  PER OUR 1800Z SOUNDING...WERE TOO CAPPED
ACROSS THE CENTRAL (AND CERTAINLY THE SOUTH) PART OF THE FORECAST
AREA TO GENERATE MUCH IN THE WAY OF PRECIP.  ILL PLAN ON PLACING
THE HIGHER CHANCES OF SHOWERS AND STORMS ACROSS THE NORTHERN TIER.

THE WARM FRONT WILL MOVE NORTH OF THE FORECAST AREA WEDNESDAY.
SO...THE MID-WEEK WEATHER WORD WILL BE SUBSIDENCE.  SOUTHWESTERLY
WINDS BETWEEN 850 AND 700 MB IS FORECAST TO CONTINUE PUMPING WARMER
AIR INTO THE FORECAST AREA.  THIS SHOULD ONLY SERVE TO ADVANCE AND
STRENGTHEN THE CAP ACROSS THE REGION.

THE NEXT IN A SERIES OF STORM SYSTEMS SHOULD APPROACH THE DELTA
EARLY THURSDAY MORNING.  THE FRONT SHOULD REACH THE I-20 CORRIDOR
BETWEEN 1800Z AND 0000Z...THEN ADVANCE TOWARD THE CLOSE TO
03/0600Z.  OVER THE PAST FEW DAYS...THE MODELS HAVE TENDED TO NOT
DIG THE UPPER-LEVEL SHORTWAVE AS FAR SOUTH...AND SUGGESTING A MORE
SHALLOW FRONTAL SYSTEM UPON ARRIVAL.  IF WE REMAIN CAPPED (AS
EXPECTED)...MOST OF THE SHOWERS AND THUNDERSTORMS SHOULD OCCUR ALONG
AND IN THE ELEVATED INSTABILITY BEHIND THE FRONT.  GIVEN THE AMOUNT
OF INSTABILITY FORECAST BY THE MODELS...WE MAY SEE A FEW STRONG
STORMS ACROSS THE NORTH.  HOWEVER...WITH THE OVERALL LACK OF
FORCING...I THINK THE CURRENT POP TREND LOOKS OK.  WILL ALSO KEEP A
MENTION OF PRECIP IN THE FORECAST FOR THURSDAY NIGHT...MAINLY
CENTRAL AND SOUTH...AS THE FRONT CONTINUES DROPPING SOUTH.

850 MB THERMAL TROUGH REMAINS IN THE VICINITY OF OUR FORECAST AREA
FRIDAY...SO ILL PLAN ON KEEPING SOME CLOUD COVER AROUND.  WITH THE
FRONT FORECAST TO HANG AROUND NEAR THE COAST...WILL KEEP SMALL
CHANCES OF RAIN GOING IN THE SOUTHERN ZONES.  OTHERWISE...IT LOOKS
LIKE SURFACE RIDGING SHOULD BEGIN TAKING HOLD FRIDAY...ESPECIALLY
ACROSS THE NORTH.

SATURDAY THROUGH TUESDAY...THE SURFACE HIGH SHOULD MOVE EAST TO THE
EASTERN SEABOARD AT THE START OF THE EXTENDED...AS ANOTHER SURFACE
LOW DEVELOPS OVER THE CENTRAL PLAINS.  A SHORTWAVE SKIRTS THE
NORTHERN PART OF THE FORECAST AREA SATURDAY...THEN THE PLAINS SYSTEM
MOVES EAST SUNDAY AND MONDAY ALLOWING A FRONT TO APPROACH THE
MID-SOUTH LATE MONDAY.  THE FRONT DOESNT APPEAR TO MOVE INTO THE
FORECAST AREA THROUGH THE EXTENDED.  ILL MENTION A SLIGHT CHANCE OF
SHOWERS AND STORMS THIS WEEKEND DUE TO THE SHORTWAVE...AND MONDAY
AND TUESDAY DUE TO PROXIMITY OF THE FRONTAL SYSTEM AND 500 MB
SHORTWAVE MOVING THROUGH THE NORTHERN PART OF THE STATE.

PRELIMINARY NUMBERS FOLLOW (READ...THESE ARE SUBJECT TO CHANGE)

FCSTID = 10
JAN   73  89  71  81 /   0   0   0  30
MEI   71  89  70  81 /  10   0   0  30

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

BUTTS

In the hours before

Special weather statement, Apr 30, 1:48 PM CDT, 2 hours 58 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
148 PM CDT TUE APR 30 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH
TONIGHT...MAINLY OVER PORTIONS OF NORTHEAST MISSISSIPPI. THE
GREATEST THREAT FOR SEVERE WEATHER WILL BE NORTH OF A LINE FROM
GRENADA TO ACKERMAN TO MACON MISSISSIPPI. THUNDERSTORMS THAT
DEVELOP WILL HAVE THE POTENTIAL FOR LARGE HAIL AND WIND GUSTS UP
TO 60 MPH. JUST TO THE SOUTH AND WEST OF THIS AREA...ISOLATED
THUNDERSTORMS WILL BE POSSIBLE.

A WARM FRONT...EXTENDING FROM EAST CENTRAL ARKANSAS SOUTH
EASTWARD TO COLUMBUS MISSISSIPPI WILL REMAIN IN THE SAME GENERAL
AREA THROUGH MIDNIGHT...BEFORE MOVING NORTH. THIS FRONTAL
BOUNDARY WILL PROVIDE THE NECESSARY FOCUS FOR THUNDERSTORM
DEVELOPMENT AS MOIST SOUTHERLY WINDS CONVERGE ALONG THE BOUNDARY.

THUNDERSTORMS SHOULD START TO DIE DOWN A FEW HOURS AFTER SUNSET.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED FOR PORTIONS OF NORTHEAST
MISSISSIPPI...THROUGH MIDNIGHT. KEEP UP TO DATE ON WEATHER
CONDITIONS BY LISTENING TO NOAA WEATHER RADIO.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Apr 30, 4:15 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
415 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    WEST POINT                MS   60 MPH WIND GUST
04/30/02   CLAY                           REPORTED BY COOPERATIVE
                                          OBSERVER
Local storm report, Apr 30, 4:43 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
443 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0427 PM    COLUMBUS AFB              MS   100 MPH WIND GUST
04/30/02   LOWNDES                        REPORTED BY U.S. AIR
                                          FORCE FORECASTER

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:11 PM CDTSevere Thunderstorm WarningJANJones34 min
Apr 29, 7:39 PM CDTSevere Thunderstorm WarningJANCovington, Jones36 min
Apr 30, 3:56 PM CDTSevere Thunderstorm WarningJANClay34 min
Apr 30, 4:09 PM CDTSevere Thunderstorm WarningJANLowndes36 min
Apr 30, 4:12 PM CDTSevere Thunderstorm WarningJANLowndes33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.